ADVERTISEMENT

Q. How to deal with antidepressant discontinuation syndrome?

Answered by
Dr. Aditya Gupta
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Feb 13, 2017 and last reviewed on: Apr 24, 2021

Hi doctor,

I am a 21 year old female with a history of the major depressive disorder and generalized anxiety disorder, including an extensive family history of both as well. Currently, on 300 mg of Bupropion (Wellbutrin) and 150 mg of Venlafaxine (Effexor), each once daily, taken in the mornings. I have experienced antidepressant discontinuation syndrome twice in the past. Once after missing three days of Cymbalta and once after missing one day of Effexor. The antidepressant discontinuation syndrome is not widely discussed by doctors with patients taking this kind of medication. It presented me with severe nausea, vomiting, vertigo, sweating, shaking, weakness, mood change, cognitive, and sleep disturbances, as well as something commonly known as brain zaps by those who experience it. These brain zaps are not unlike Lhermitte's phenomenon. For the past two weeks, I have been experiencing brain zaps multiple times a day, despite having no changes in medication within the last six months or any history of recent head trauma. While I have had back problems before (two bilateral discectomies at L5-S1), it is quite low on the spine and unlikely to be related to or causing these newer brain zaps. Brain zaps can also be caused by increased stress, depression or anxiety, which would also be likely a culprit. Except that, I actually consider myself to be in recovery and overall experience very minimal depression or anxiety symptoms. I do not experience anything certainly new or increased over the past two months.

#

Hello,

Welcome to icliniq.com.

  • Antidepressant discontinuation is unlikely here as there had been no change in drug dosage recently unless you had missed a dose.
  • These brain zaps could be due to stress or the medication itself and usually stops on their own after some time.
  • In my opinion practising relaxation techniques like breath relaxation exercise or meditation can help you.
  • Regarding antidepressant discontinuation, you can minimize it by slowly tapering the medicines instead of going cold turkey.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I lack confidence in myself and cannot talk to new people. Please help me.

Do meditation for 20 minutes ...   Read full

I feel sad, cranky and tired. What can I do?

.. to be suffering from major depressive disorder. You need to take medication for your disorder and be active in your life. Try to do exercise daily like just go for a walk for 30 to 45 minutes, take good food, avoid junk food, get sound sleep at le...   Read full

Learn More About GAD: What Is Generalized Anxiety Disorder

Generalized anxiety disorder is a mental illness where the persons have anxiety not just to particular situations but nearly every activity of the day ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Managing Diabetes During Festive Season
All the festivals are indirectly a danger sign for diabetic patients. Read this article to know more about how to handle...  Read more»
What You Should Eat and Drink for A Healthy Life!!
Food is essential for our survival, and what we eat definitely impacts our health. We can easily reduce the risk of many...  Read more»
What Is ADHD and How Is It Managed?
This article discusses ADHD, whether it is a real condition, features of ADHD, how to recognize and manage this common c...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.